Alert archive / Idaho / Tornado Warnings in 2006

Tornado Warning 7, NWS Pocatello, ID

October 4, 2006Bonneville County, Jefferson County, Idaho

NWS Pocatello, ID issued this tornado warning at Oct 4, 2006, 5:45 PM MDT for Bonneville County, Jefferson County, Idaho. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 5:45 PM MDT (23:45 UTC)
Expired
Oct 4, 2006, 6:15 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bonneville County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 70 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:25 PM MDTHAIL 0.5Rigby, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPIH 042346
TORPIH
IDC019-051-050015-
/O.NEW.KPIH.TO.W.0007.061004T2345Z-061005T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
545 PM MDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF RIGBY

* UNTIL 615 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF ROBERTS...OR ABOUT 14 MILES NORTHWEST OF IDAHO
  FALLS...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS WILL BE NEAR...
  ROBERTS BY 610 PM MDT
  9 MILES NORTHWEST OF UCON BY 613 PM MDT
  MENAN AND LEWISVILLE BY 615 PM MDT
  RIGBY BY 615 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4359 11246 4346 11228 4362 11174 4393 11219

$$

RWW
2 follow-up statements
000 
WWUS55 KPIH 050002
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
601 PM MDT WED OCT 4 2006

IDC019-051-050015-
/O.CON.KPIH.TO.W.0007.000000T0000Z-061005T0015Z/
JEFFERSON ID-BONNEVILLE ID-
601 PM MDT WED OCT 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN BONNEVILLE AND EASTERN JEFFERSON COUNTIES...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED 6 MILES 
SOUTHWEST OF ROBERTS...OR ABOUT 14 MILES NORTHWEST OF IDAHO 
FALLS...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ROBERTS BY 610 PM MDT
  LEWISVILLE AND 6 MILES WEST OF MENAN BY 615 PM MDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4359 11246 4346 11227 4362 11174 4393 11219

$$

HUSTON
000 
WWUS55 KPIH 050017
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
617 PM MDT WED OCT 4 2006

IDC019-051-050027-
/O.EXP.KPIH.TO.W.0007.000000T0000Z-061005T0015Z/
JEFFERSON ID-BONNEVILLE ID-
617 PM MDT WED OCT 4 2006

...THE TORNADO WARNING FOR NORTHWESTERN BONNEVILLE AND EASTERN
JEFFERSON COUNTIES EXPIRES AT 615 PM MDT...

AT 617 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4359 11246 4346 11227 4362 11174 4393 11219

$$

HUSTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:40 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 4, 3:40 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT WED OCT 4 2006

.DISCUSSION...WARM FRONT HAS PUSHED IN AS EXPECTED...BRINGING SOME
ISOLATED SEVERE TSRA ACTION TO WESTERN ZONES.  SO FAR...NO GROUND
TRUTH TO ANY OF THE CELLS.  BEYOND THE CONVECTION TONIGHT...UPPER
LEVEL LOW WILL CONTINUE TO SEND SHORTWAVES INTO STATE THROUGH SAT.
SO HAD TO CHANGE THE SAT FORECAST TO INCREASE CLOUDS AND RAINFALL
CHANCES AND AMOUNTS.  FRI/FRI NIGHT LOOKS ESPECIALLY HEAVY WITH 12HR
RAINFALLS ON GFS WELL IN EXCESS OF ONE INCH FOR EACH
PERIOD...ALTHOUGH IN DIFFERENT LOCATIONS.  FOR FRI...MORE IN THE
SOUTHEAST HALF OF FORECAST AREA.  FOR FRI NIGHT...MORE IN THE
CENTRAL IDAHO MOUNTAINS. SAT APPEARS TO BE JUST RESIDUAL SHOWERS
MAINLY ALONG CONTDIVID.

AFTER SAT...HIGH PRESSURE AND A NEAR REX-BLOCK PATTERN KEEP THINGS
DRY WITH TEMPERATURES STAYING NEAR NORMAL TILL THE END OF THE PERIOD.

MESSICK

&&

.AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL THIS EVENING...BUT...
ISOLATED THUNDERSTORMS TRACKING NORTH ACROSS THE AREA COULD BRIEFLY
CAUSE MFVR CONDITIONS WITH CEILINGS AND VISIBILITY ALONG ALL ROUTES.
SMALL HAIL IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

WINTHER

&&

.FIRE WEATHER...A WET PATTERN WILL CONTINUE. UPPER LOW WILL SLIDE
SOUTH ALONG THE CALIFORNIA COAST TONIGHT AND THURSDAY. THIS WILL
USHER MONSOON MOISTURE INTO THE AREA AS DEEP SOUTHERLY FLOW
PREVAILS. THE UPPER LOW WILL MOVE INTO NORTHERN NEVADA LATE FRIDAY
AND THEN TRACK ACROSS SOUTHERN IDAHO FRIDAY NIGHT AND SATURDAY. A
WIDESPREAD RAIN EVENT IS POSSIBLE FRIDAY NIGHT INTO SATURDAY AS THIS
FEATURE TRACKS ACROSS THE AREA. HIGH PRESSURE WILL RETURN TO THE
AREA FOR THE START OF THE NEW WEEK. TEMPERATURES WILL REMAIN ABOVE
NORMAL THROUGH THE PERIOD.

WINTHER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&

99/99/99
Hazardous weather outlook, Oct 4, 3:15 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT WED OCT 4 2006

IDZ017>025-031-032-051115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
315 PM MDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS MOVING THROUGH SOUTHERN IDAHO THIS EVENING.  IT IS
BRINGING A RISK OF ISOLATED BUT SEVERE THUNDERSTORMS...INCLUDING
LARGE HAIL...VERY HEAVY RAINFALL...AND DAMAGING WINDS.
THUNDERSTORMS SHOULD SUBSIDE BY MIDNIGHT WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Oct 4, 4:12 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
412 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TORNADO          9 NW SHOSHONE           43.03N 114.53W
10/04/2006                   LINCOLN            ID   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER OBSERVED A TORNADO ON THE GROUND.

&&

RSURVICK
Local storm report, Oct 4, 4:26 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
426 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TORNADO          SHOSHONE                42.94N 114.40W
10/04/2006                   LINCOLN            ID   EMERGENCY MNGR

            ASSISTANT EMERGENCY MANAGER AND LINCOLN COUNTY SHERIFF
            REPORTED MULTIPLE TOUNCH DOWNS IN VICINITY OF SHOSHONE.
            ONE SOUTH OF TOWN, 3 NORTH OF TOWN, AND 1 WEST OF TOWN.

&&

RSURVICK
Local storm report, Oct 4, 4:54 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
454 PM MDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             12 N SHOSHONE           43.11N 114.40W
10/04/2006  E0.88 INCH       LINCOLN            ID   LAW ENFORCEMENT

&&

RSURVICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:59 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Minidoka31 min
Oct 4, 3:27 PM MDTSevere Thunderstorm WarningPIHLincoln36 min
Oct 4, 3:51 PM MDTTornado WarningPIHLincoln24 min
Oct 4, 4:08 PM MDTTornado WarningPIHBingham, Blaine, Butte37 min
Oct 4, 4:16 PM MDTTornado WarningPIHBlaine, Lincoln44 min
Oct 4, 4:45 PM MDTTornado WarningPIHBingham, Bonneville, Butte, Jefferson30 min
Oct 4, 5:15 PM MDTTornado WarningPIHBingham, Bonneville, Jefferson30 min

Nearby

Tornado Warnings in Idaho, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.